Minnesota, 2016

Hail in Minnesota, September 21, 2016

September 21, 2016 · NWS DLH · 1 event in 1 county or zone

A trained spotter reported hail ten miles south of Aitkin, Minnesota on the afternoon of September 21, 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A trained spotter reported hail ten miles south of Aitkin, Minnesota on the afternoon of September 21, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 21, 2:03 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 21, 2:03 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
303 PM CDT WED SEP 21 2016

.SHORT TERM...(This evening through Thursday)
Issued at 303 PM CDT Wed Sep 21 2016

Main concern for the short term will be the potential for heavy
rainfall this evening across parts of east-central Minnesota and
northwest Wisconsin. While the highest risk for flooding remains
further south, there is potential for heavy rainfall along the I-35
corridor in east-central Minnesota east across all of northwest
Wisconsin. Showers and storms will develop along a stationary front
late today and continue through Thursday in this area. In northern
Minnesota, high pressure building in across central Manitoba into
northwest Ontario should result in clearing skies late tonight into
Thursday. Temperatures near normal with highs in the low to mid 60s
across the Northland today and tomorrow, with lows tonight in the
low to mid 50s - except to the mid 40s along the international
border.

On the synoptic scale a fast near-zonal flow aloft is nearly on its
way out. Aloft a fast upper level jet has persisted over southern
Canada, with a 130 knot wind sampled at 300mb on the Pickle Lake
Ontario sounding this morning (CWPL - about 230 miles NNE
International Falls MN). At the surface, a well defined stationary
front across southern Minnesota into central Wisconsin is expected
to gradually move northward as a warm front late today into tonight
with convection developing along the front late in the afternoon. As
it moves northward, it will bring instability on the order of 1000
j/kg - slightly more than originally anticipated. The best deep
moisture will remain farther south, but in the 00z-06z timeframe
PWAT values may approach 2.0" across Pine/Burnett/Washburn county
per some models - but the majority of the guidance is lower with
1.60-1.75" PWATs across this region. Note, the highest PWATs is not
necessarily where the most rain will fall, and it is expected that
storms wil fire along the frontal zone. Some training is possible
due to the easterly storm motion along the front, but the window for
heavy rainfall will be rather small thus limiting potential for
flooding. By Thursday morning drier air moving in from the north
will push the frontal zone further south, and by 18z PWAT values
across northwest Wisconsin will be less than 1.50" - rain shower may
continue through Thursday in NW Wisconsin, but they will be much
less intense compared to the initial storms that develop this
afternoon and evening.

Overall guidance is in fairly good agreement for the heavy rainfall
potential, with the Northland on the northern periphery of the
heaviest rainfall. It's possible that the storms fire along the
frontal zone earlier and/or farther south than currently anticipated
which would result in less precipitation than currently forecast.
It's also possible (though less likely given current trends) that
the front surges a bit further north than currently anticipated. One-
hour flash flood guidance across east-central MN into northwest
Wisconsin is on the order of 1.50-2.10", with 3-hour guidance in the
2.00-2.50" range. While some high-res convection-allowing guidance
does indicate produce sort of rain rates in isolated spots (not
unexpected given model soundings), the large-scale parameterized
guidance is much, much less aggressive this far north with no 6-hour
QPF amounts more than an inch (and most less than a half-inch).
Localized flood risk does exist, but have decided to continue to
hold off on a flash flood watch as confidence is not high enough
that flash flooding will occur.

.LONG TERM...(Thursday night through Wednesday)
Issued at 303 PM CDT Wed Sep 21 2016

Upper level ridging will be building into the forecast area from the
west Thursday night and be over the area on Saturday. Below this
ridge, a warm front will be lifting northward through the forecast
area. Meanwhile, an area of high pressure will be over northwest
Ontario Thursday night and drift eastward through Saturday. This
will result in chances of showers mainly over the southern tier of
the forecast area Thursday night and Friday. With a lack of good
instability, have a mention of showers. Friday night through
Saturday night finds an axis of weak instability, around 0C at
850mb, advecting northward through the forecast area. With such weak
instability, have a mention of isolated thunderstorms with the
chance of showers wording. Also on Saturday night, a closed,
deepening, cut off low will begin to move from the Northern Plains
into northern Manitoba by Monday. This cut off low will become
vertically stacked with its surface low and punch a cold front
through the region on Sunday. Models begin to have large differences
with the handling of this system. Will feature showers with the
frontal passage to account for these differences and thus blend the
pops. Will maintain the blended approach for all elements through
Tuesday as the model differences persist.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1228 PM CDT Wed Sep 21 2016

Showers have been persisting in the vicinity of KHIB/KINL all
morning. However, a diminishing trend has been noticed. These two
locations will have VFR conditions through the forecast. VCSH will
be possible at KHIB from 02Z to 12Z. KDLH will be on the north
side of a cold front which at 17Z was found from just north of
KBRD to KIWD. Expect primarily rain here after 01Z in response to
pieces of energy moving through northern Minnesota. Have a VCTS
mention from 03Z to 07Z to account for any storms that may lift
into the area from central Minnesota. KBRD/KHYR will be south of
the cold front. Have VCSH at KBRD at 23Z with anticipated activity
and VCTS mention from 03Z to 06Z. At KHYR, with growing
instability, have VCTS from 22Z through the rest of the forecast.
Ceilings will drop through the MVFR to IFR range with the showers
and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  50  61  50  60 /  60  10  10  10
INL  43  64  44  64 /  10   0   0   0
BRD  52  66  52  62 /  50  10  10  40
HYR  57  64  52  63 /  90  40  30  20
ASX  54  62  50  64 /  90  40  10  10

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until midnight CDT Friday night for LSZ121-
     144>148.

     Small Craft Advisory from 10 PM this evening to midnight CDT
     Friday night for LSZ141>143.

&&

SHORT TERM...JJM
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Sep 21, 2:15 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT WED SEP 21 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
315 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF EAST CENTRAL MINNESOTA
AND MUCH OF NORTHWEST WISCONSIN THIS AFTERNOON INTO TONIGHT.
THESE STORMS WILL PRODUCE HEAVY RAIN RATES WHICH MAY RESULT IN
LOCALIZED FLOODING. RAIN WILL BE MOST INTENSE LATE THIS AFTERNOON
INTO THIS EVENING...WITH RAIN RATES AND THE CHANCE FOR
THUNDERSTORMS DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A LOW RISK OF THUNDERSTORMS THURSDAY...MAINLY OVER PINE
COUNTY MINNESOTA AND NORTHWEST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-221030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
315 PM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK NORTHEAST WINDS WILL BRING BUILDING WAVES AND HAZARDOUS
CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN LAKE SUPERIOR
THROUGH TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF NORTHEAST WINDS WILL RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT ACROSS MUCH OF WESTERN LAKE SUPERIOR
THROUGH FRIDAY NIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST
FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Sep 21, 2:24 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
324 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             7 WNW PHILLIPS          45.73N 90.53W
09/21/2016  M0.25 INCH       PRICE              WI   TRAINED SPOTTER

&&

WMOKRY
Special weather statement, Sep 21, 2:26 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT WED SEP 21 2016

WIZ009-212100-
PRICE-
326 PM CDT WED SEP 21 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PRICE COUNTY...

AT 323 PM CDT...A STRONG THUNDERSTORM WAS NEAR PHILLIPS...OR 17
MILES SOUTH OF PARK FALLS...MOVING EAST AT 35 MPH. MORE
THUNDERSTORMS WERE OVER WESTERN PRICE COUNTY.

PEA SIZE HAIL...GUSTY WINDS TO 30 MPH...HEAVY DOWNPOURS AND
OCCASIONAL LIGHTNING WILL OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPS...OGEMA...PRENTICE...SPIRIT...CATAWBA...CRANBERRY LAKE...
WILSON LAKE NEAR PHILLIPS...BRANTWOOD AND MUSSER LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4543 9051 4582 9068 4580 9005 4538 9005
      4538 9014
TIME...MOT...LOC 2023Z 275DEG 31KT 4569 9032

GSF
Special weather statement, Sep 21, 2:44 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT WED SEP 21 2016

MNZ036-038-212115-
SOUTH AITKIN-PINE-
344 PM CDT WED SEP 21 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AITKIN AND
NORTHWESTERN PINE COUNTIES...

AT 343 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MALMO...OR
14 MILES EAST OF MILLE LACS LAKE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...WILLOW RIVER...MALMO...RUTLEDGE...MCGRATH...GLEN...
WEALTHWOOD...DENHAM...DADS CORNER...
RICE LAKE WILDLIFE REFUGE AND ARTHYDE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4655 9335 4643 9305 4642 9305 4642 9303
      4629 9271 4619 9314 4634 9373
TIME...MOT...LOC 2043Z 240DEG 25KT 4633 9339

GSF
Special weather statement, Sep 21, 2:48 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT WED SEP 21 2016

WIZ001-006-007-212115-
DOUGLAS-WASHBURN-BURNETT-
348 PM CDT WED SEP 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURNETT...SOUTH
CENTRAL DOUGLAS AND NORTHERN WASHBURN COUNTIES...

AT 347 PM CDT...A STRONG THUNDERSTORM WAS NEAR WEBB LAKE WISCONSIN...
OR 19 MILES NORTHWEST OF SPOONER...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WASCOTT...MINONG...GORDON...MINONG FLOWAGE AND SAINT CROIX FLOWAGE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4599 9211 4620 9222 4628 9177 4599 9162
TIME...MOT...LOC 2047Z 257DEG 33KT 4607 9207

GSF
Special weather statement, Sep 21, 3:18 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
418 PM CDT WED SEP 21 2016

MNZ033>038-212145-
SOUTH CASS-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-CROW WING-NORTHERN
AITKIN-PINE-
418 PM CDT WED SEP 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CARLTON...
SOUTHWESTERN CASS...CENTRAL AITKIN...NORTHWESTERN PINE AND NORTHERN
CROW WING COUNTIES...

AT 418 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR LEADER...TO 6 MILES NORTHEAST OF CUYUNA...TO 12 MILES WEST OF
KETTLE RIVER...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BREEZY POINT...AITKIN...PEQUOT LAKES...CROSSLAKE...NISSWA...
MCGREGOR...KETTLE RIVER...LAKE SHORE...MISSION...GLEN...
STURGEON LAKE...JENKINS...KIMBERLY...AUTOMBA...DENHAM...GUN LAKE...
ARTHYDE...RIPPLE LAKE...WALDECK AND MOOSE LAKE STATE PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4653 9472 4671 9428 4670 9353 4648 9263
      4625 9316 4655 9391
TIME...MOT...LOC 2118Z 243DEG 25KT 4656 9455 4658 9385 4647 9314

GSF

The radar

The Duluth radar (KDLH), 125 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aitkin

When
September 21, 3:36 PM CST to 3:38 PM CST
Where
Aitkin County, 2.35 mi NE of Cutler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.390, -93.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657316.